Thunderstorm Wind, Phelps
- When
- August 3, 1:40 PM CST
- Where
- Phelps County, 3.88 mi SE of Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.910, -91.720
A few large limbs were snapped.
A cold front moved southward from the upper Midwest into northern and central Missouri on the morning of the 3rd and sparked showers and thunderstorms over central Missouri during the afternoon and evening. The stronger storms produced up to quarter sized hail and damaging wind gusts in Laclede, Phelps and Webster counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front moved southward from the upper Midwest into northern and central Missouri on the morning of the 3rd and sparked showers and thunderstorms over central Missouri during the afternoon and evening. The stronger storms produced up to quarter sized hail and damaging wind gusts in Laclede, Phelps and Webster counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 3, 11:17 AM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
1217 PM CDT Wed Aug 3 2022
Key Messages:
1. Heat Advisory Today - Heat Index 100-105.
2. Showers and thunderstorms likely tonight. Severe weather
and flash flooding possible.
3. Excessive heat continues this weekend into next week with
very small rain chances.
...AVIATION UPDATE...
.SHORT TERM...(Today through Thursday)
Issued at 245 AM CDT Wed Aug 3 2022
Synoptic Pattern and Current Conditions: Latest water vapor
imagery revealed the center of the mid level high had retreated
west slightly from New Mexico into eastern Arizona. Our area
remained on the northeastern periphery of this high with several
shortwaves evident across the northern Plains and southern Canada.
One stronger shortwave was pushing southeast into Minnesota and
is acting to suppress/push two other shortwaves in the Dakotas to
the south. This energy, along with its southward moving surface
front will be moving towards Missouri today and will have a big
impact on our weather tonight.
At 850mb, a well established stream of 40-45kt low level jet winds
was located from the the western Gulf, through the central Plains
and all the way to the Great Lakes. Moisture content remains very
high across the region. KSGF 00Z Sounding measured a PW of 1.7in
with 2.00in measured at LZK and 2.10in at SHV. The evening
soundings also revealed 2000j/kg of instability and very little
convective inhibition. It remained very mild early this morning
with temps still in the low 80s in some places along with
dewpoints in the lower 70s. Safe to say that the atmosphere was
primed with moisture and ready for a trigger to initiate showers
and thunderstorms.
Temperatures/Heat Today: Last nights 00z sounding measured 850mb
temps of 22C. 850 temps could climb another degree or two today
ahead of the incoming storm system (OUN jumped up to 25C at 00z).
This warmer air aloft and continued dry vegetation from drought
could be offset some by afternoon cloud cover. HREF data supports
mid/high level clouds moving in by early afternoon, likely with at
least some low level cumulus beginning to build up.
Deterministic NBM guidance is closer to the 75th percentile which
is favored. Therefore temps could end up being similar to
yesterday with most locations reaching the upper 90s with a few
locations again reaching 100-102 degrees.
Yesterday's max heat index values again reached 100-107 and with
similar temps today we should another day of excessive heat. The
Heat Advisory will remain in effect for Today. Wet bulb globe
temps today are solidly in the high category (4 out of 5 scale),
with some locations reaching the extreme category. Therefore those
with heat sensitivities and vulnerable populations will need to
take proper precautions. For many areas this will be the third day
in a row of excessive heat.
Fire Weather/Winds Today: Looking at forecast momentum transfers
on forecast soundings for today, southwest winds of 20-25 mph
will likely mix down, especially from Springfield westward. These
winds combined with RH values in the 30-35 percent range will
likely lead to some areas of elevated fire weather conditions
today, mainly in grassland areas.
Severe Weather/Heavy Rainfall/Flooding Potential Tonight: While
most of the focus will be with thunderstorms developing
along/behind the incoming front this evening, there will be a 20
percent chance for some isolated thunderstorms to develop this
afternoon east of Springfield in an airmass with little
convective inhibition. However higher chances move in from the
north generally after 4pm as the surface front moves into our
northern counties. The 00Z HREF has very high probabilities
(70-90%) of thunderstorms developing along the front across the
Highway 54 corridor and north areas late this afternoon/early
evening. Forecast soundings across the northern CWA highlight a
highly moist and unstable environment with ML CAPE values around
2500j/kg and PW values of 2.0 inches. While overall 0-6km wind
shear is on the low side (20-25kts), the low level inverted V
sounding/steep lapse rates, combined with a high moisture content
could allow for storms to produce damaging downburst winds. Also
of note are numerous analog sounding matches for at least 1.00
inch hail. Therefore damaging winds and large hail will a concern
as storms form this evening and drop south.
Storms will likely drop south closer to the I-44 corridor by the
evening (roughly 6-9pm ish). There will still be a risk for
severe weather along the I-44 corridor however it should be noted
that the HREF is highlighting the highest probabilities for severe
updrafts to the northeast of Springfield, especially in the Lake
of the Ozarks, to Rolla and Salem areas. Frequent cloud to ground
lightning is likely with these storms as well.
After sunset is when the uncertainty and flash flooding potential
both increase. Given our upper level flow position, we will likely
have a 30-40kt low level jet increase after about 8-10pm. This low
level jet appears to nose directly in the Ozarks region and act to
force additional showers and thunderstorms along and behind the
first round of storms, in a training setup fashion. This is a
setup that has occurred several times over the last week across
areas to our east and caused localized areas of very heavy
rainfall and flash flooding.
There are several pros and cons to this excessive rainfall
potential tonight. Pros: Moisture content will be close to the
extreme with the RAP forecasting PW values climbing close to 2.2in
across the area tonight. The synoptic setup of a low level jet
impeding the northwest to southeast oriented surface front in a
weak upper level flow regime is a typical flash flood setup. 00z
HREF 24 hour localized probability matched mean qpf data shows
pockets of 3-5 inches from near SGF and to the east. There is also
support for a heavy precip event in the Extreme Precipitation
Forecast Table which looks at qpf forecasts as it relates to
annual return intervals. Areas just east of Springfield are
highlighted the most.
Some of the limiting factors include the ongoing severe to extreme
drought. While some areas saw heavy rainfall over the last week,
its been very isolated in nature, and the last 3 days of excessive
heat have caused the soil to dry out further. The NBM
probabilities for greater than one inch of rainfall remains very
low, however the probs for greater than 0.50inch have increased
some. This is an indication that this could be an event where
widespread rain occurs, however some very localized locations
receive very high rainfall amounts (3-5 inches). Therefore in some
aspects this will be a mesoscale forecasting challenge. A slight
risk for excessive rainfall (at least a 15% chance of flash
flooding with 25 miles of a point) is out for most of the area. If
the 12z model data continues to highlight the potential for these
higher amounts, then an increase to a moderate risk ( at least
40% chance of flash flooding) could be in the offing. Those with
outdoor plans tonight, especially those camping or out on area
riverways will need to closely monitor the forecast for rapidly
rises in localized areas.
Showers and storms will likely linger into Thursday morning before
pushing south of the area by mid day. Clouds will slowly erode
during the day and temps will be closely tied to how fast we clear
out. Areas west of Springfield are still forecast to approach the
middle 90s with heat index values of 100-105. If this trend
continues then we could need another Heat Advisory for Thursday
west of Springfield. However this will be looked at closely as we
get closer.
.LONG TERM...(Friday through Tuesday)
Issued at 245 AM CDT Wed Aug 3 2022
Expected Synoptic Pattern: Ensemble Cluster Analysis continues to
support the trend of the upper level high pressure building
northeast into the central plains from Friday through the
weekend. The center of the upper level high (594-597dm heights)
has shifted perhaps a little to our west/northwest instead of
being directly overhead. This could keep temps from reaching
higher levels than previously thought. Differences are more
notable next week as some ensemble clusters retreat the high back
to the west even further, where as some, especially the GFS and
Canadian ensemble clusters retain the high closer to our area.
This will have an impact on precip and temps by early next week.
Precipitation Chances: Rainfall chances remain low (less than 30
percent) Friday through the weekend as the upper level high builds
closer. Locations across the eastern ozarks could see a daily
isolated storm chance however that remains very low. Most
locations will remain dry as highlighted in ensemble guidance.
Excessive Heat - Temps: 850mb temps remain in the 20-24C range
Friday through early next week. This would allow for the
continuation of hot weather across the area. There has been a
subtle trend in the NBM of lowering daily high temps(from upper
90s to middle 90s). This could be an artifact of a further west
mid level high. Even with precip tonight, the ongoing drought
could allow these temps to rise higher. Areas west of Springfield
have the highest chances of reaching Heat Advisory levels from
Friday into the weekend and will monitor temperature and dewpoint
trends as we get closer. It is noted that the latest CIPS extended
analog data supports about 5deg F positive temp anomalies and
below average precipitation through early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1206 PM CDT Wed Aug 3 2022
Showers and storms will move into southern Missouri this evening
along an approaching cold front. Periods of thunderstorms and
heavy rainfall will likely reduce ceilings and visibilities to
MVFR levels. This system looks to push southeast out of the area
by mid-morning. Gusty southwest winds up to 25 kt will begin to
subside this evening outside of any strong thunderstorms that may
move over the TAF sites.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DidioHazardous Weather Outlook National Weather Service Springfield MO 541 AM CDT Wed Aug 3 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 541 AM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Elevated excessive rainfall risk Elevated fire weather risk. DISCUSSION... Heat index values of 100 to 108 degrees are expected today. Gusty winds up to 25 mph, low humidity and ongoing drought conditions will lead to a grass fire danger today, especially west of Springfield. Showers and thunderstorms will move into areas along and north of Highway 54 by late afternoon or early evening. These storms will then move south through the rest of the Missouri Ozarks during the mid to late evening hours. Additional thunderstorms will develop over the area during the overnight hours. A few severe thunderstorms can be expected this evening, especially northeast of Springfield. Large hail to the size of quarters and damaging winds of 60 to 70 mph are the most likely severe hazards. Frequent cloud to ground lightning is also likely. Localized areas, mainly east of Springfield, could see heavy rainfall that leads to flash flooding tonight with the repeated rounds of rainfall. The flash flooding threat is still uncertain and future updates are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a small chance for thunderstorms on a daily basis from Friday into the weekend, especially across south central Missouri. Most locations will likely remain dry. Daily heat index values of at least 100 degrees are expected Thursday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through the overnight hours across the area for the potential of severe weather and flooding. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG COMPETITION 37.48N 92.43W
08/02/2022 LACLEDE MO EMERGENCY MNGR
DELAYED REPORT. LIMBS DOWN IN THE
COMPETITION AREA.
&&
DSAThe St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A few large limbs were snapped.
Several large limbs were reported down.
A large tree was reported down across the road.
Thunderstorm winds caused significant damage to a barn and moderate damage to the roof of a home.
Quarter sized hail was reported to fall for over a minute.
High winds were reported by a trained spotter.
Several trees suffered damage, including the uprooting of a large oak. Shingles were also reported to be blown off a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052740, 1052744, 1052741, 1052742, 1052739, 1052743, 1052746.